Alert archive / Colorado / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 199, NWS Denver/Boulder, CO

August 14, 2011Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 14, 2011, 2:17 PM MDT for Weld County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2011, 2:17 PM MDT (20:17 UTC)
Expired
Aug 14, 2011, 3:00 PM MDT
In force
43 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 95 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-409 J/kg
Mixed-layer LCL
1695 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

746 
WUUS55 KBOU 142017
SVRBOU
COC123-142100-
/O.NEW.KBOU.SV.W.0199.110814T2017Z-110814T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
217 PM MDT SUN AUG 14 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 300 PM MDT

* AT 217 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
  AND DAMAGING WINDS UP TO ABOUT 60 MPH.  THIS STORM WAS LOCATED OVER
  SOUTHWESTERN KIMBALL COUNTY...OR 44 MILES NORTHWEST OF STERLING...
  MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
  WARNED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4081 10357 4086 10391 4100 10400 4100 10358
TIME...MOT...LOC 2017Z 305DEG 17KT 4100 10387
WIND...HAIL 60MPH 1.25IN

$$



RJK
1 follow-up statement
481 
WWUS55 KBOU 142057
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
257 PM MDT SUN AUG 14 2011

COC123-142107-
/O.EXP.KBOU.SV.W.0199.000000T0000Z-110814T2100Z/
WELD CO-
257 PM MDT SUN AUG 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WELD COUNTY WILL
EXPIRE AT 300 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA AND 
THERE WERE NO REPORTS OF SEVERE WEATHER.

LAT...LON 4081 10357 4086 10391 4100 10400 4100 10358
TIME...MOT...LOC 2057Z 305DEG 17KT 4089 10367

$$



RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 4:30 AM MDT, 9 hours 47 minutes earlier.

Area forecast discussion, Aug 14, 4:30 AM MDT, 9 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
430 AM MDT SUN AUG 14 2011

.SHORT TERM...UPPER LEVEL RIDGE OVER THE REGION WILL SLOWLY SHIFT
EAST THROUGH TONIGHT. THIS WILL ALLOW MONSOON MOISTURE CURRENTLY
OVER OVER UTAH AND WESTERN COLORADO TO PROGRESS EASTWARD OVER
EASTERN COLORADO. PRECIPITABLE WATER VALUES TODAY WILL RANGE FROM
0.75 OF AN INCH OVER THE MOUNTAINS...TO 1.00 INCH ALONG THE URBAN
CORRIDOR TO 1.3 INCHES OVER FAR EASTERN COLORADO. THE INCREASED
MOISTURE COMBINED WITH A SHORT WAVE MOVING OVER THE STATE WILL
PRODUCE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. THE HIGH
COUNTRY WILL SEE THE BEST CHANCE FOR STORMS THIS AFTERNOON. A
SURFACE TROUGH WILL BE OVER EASTERN COLORADO THIS AFTERNOON.
WESTERLY WINDS WILL DEVELOP BEHIND IT ALONG THE URBAN CORRIDOR. THE
DOWNSLOPE FLOW MAY LIMIT CONVECTION...BUT WITH THE SHORT WAVE MOVING
ACROSS THE STATE AND THE MOISTURE IN PLACE STILL EXPECT ISOLATED
CONVECTION. EAST OF THIS TROUGH...DEW POINTS WILL BE AROUND 60
DEGREES. THIS COMBINED WITH HIGHS IN THE UPPER 80S WILL RESULT IN
SURFACE BASED CAPES OF 2000 J/KG. THERE WILL BE ENOUGH SHEAR THAT A
SEVERE STORM OR TWO WILL BE POSSIBLE OVER EASTERN
COLORADO....ROUGHLY EAST OF A LINE FROM KIMBALL TO AKRON. AIRMASS
WILL STABILIZE DURING THE EVENING HOURS AND BY MIDNIGHT MOST OF THE
CONVECTION WILL HAVE ENDED.

.LONG TERM...(MONDAY-SATURDAY) MODELS CONTINUE TO SHOW SUBTROPICAL
MOISTURE FEEDING UP FROM NRN MEXICO AND ARIZONA EARLY ON MONDAY AS
THE AXIS OF THE UPPER RIDGE CROSSES THE STATE. DURING THE DAY THIS
PLUME OF MOIST/UNSTABLE AIR APPEARS TO DEFLECT SOUTHWARD AWAY FROM
THE FCST AREA AS THE UPPER RIDGE FLATTENS AND WINDS ALOFT BECOME
NEARLY ZONAL. THE MTNS SHOULD BENEFIT MOST FROM THIS BRUSH OF
MOISTURE...SO 20 AND 30 PCT POPS LOOK REASONABLE FOR THE HIGH
COUNTRY ZONES DURING THE AFTERNOON AND EARLY EVENING HOURS. ON THE
PLAINS...PCPN CHANCES DO NOT LOOK AS GOOD. HOWEVER STG DIABATIC
HEATING AND STEEP SFC-500MB LAPSE RATES SHOULD MANAGE TO GENERATE AT
LEAST ISOLATED T-STORM COVERAGE DURING THE LATE AFTERNOON AND
EVENING HOURS. TEMPERATURES ON MONDAY EXPECTED TO BE ABOUT THE SAME
AS THOSE ON SUNDAY...THAT IS 1-2C ABOVE AVERAGE. OVERNIGHT LOW-LEVEL
MOISTURE ON THE PLAINS FLUSHES OUT WITH DOWNSLOPE FLOW OFF THE FRONT
RANGE. MID AND UPPER LEVELS ALSO DRY OUT AND WARM UP SLIGHTLY WITH
ZONAL FLOW IN PLACE.

ON TUESDAY MODELS SHOW A REVERSAL FROM THE WEST-SOUTHWESTERLY
SFC-650MB FLOW ON THE PLAINS IN THE MORNING TO AN ANTICYCLONIC
NORTHEASTERLY/UPSLOPE COMPONENT IN THE AFTERNOON. MODELS ALSO SHOW
THE HINTS OF A WEAK SHORTWAVE TROUGH PASSING OVER THE PLAINS IN THE
AFTERNOON. HOWEVER MODEL SOUNDINGS SHOW A FAIRLY DRY SUB-CLOUD
ENVIRONMENT...SO THE MAIN THREAT FROM LATE DAY CONVECTION SHOULD BE
STRONG/GUSTY MICROBURSTS AND OUTFLOW WINDS. HENCE THE LOW POPS EAST
OF THE FRONT RANGE. TEMPERATURES ON TUESDAY ABOUT THE SAME OR A
SHADE COOLER THAN THOSE THE DAY BEFORE WITH THE UPSLOPE FLOW.

WEDNESDAY LOOKS ABOUT THE SAME AS TUESDAY...ALTHOUGH BNDRY LAYER
FLOW TAKES ON MORE OF A SOUTHEASTERLY COMPONENT THAT SHOULD ADD A
BIT MORE MOISTURE TO LOW LEVELS...PARTICULARLY ACROSS SOUTHEASTERN
PORTIONS OF THE FCST AREA...I.E. ELBERT...LINCOLN AND WASHINGTON
COUNTIES...WHERE CHANCES FOR LATE DAY T-STORMS LOOK BEST. STILL 20
PCT POPS SHOULD SUFFICE HERE. LITTLE CHANGE IN TEMPERATURE EXPECTED
WITH READINGS REMAINING SLIGHTLY ABOVE ABOVE.

THURSDAY AND FRIDAY...LOOK MOSTLY DRY WITH A STRONG HIGH PRESSURE
RIDGE BUILDING OVER THE REGION. SHOULD SEE TEMPERATURES CREEPING UP
INTO THE LOWER/MID 90S BY FRIDAY.

BY SATURDAY...MODELS SHOW THE UPPER RIDGE BACKING AWAY WHICH ALLOWS
SLIGHTLY COOLER AND MORE MOIST AIR TO FILTER IN THE NORTH/NORTHWEST.

&&

.AVIATION...MID AND HIGH CLOUDS WILL INCREASE TODAY AS MONSOONAL
MOISTURE MOVES OVER COLORADO. AIRMASS WILL ALSO BECOME UNSTABLE THIS
AFTERNOON PRODUCING SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING. BRIEF HEAVY RAIN AND GUSTY OUTFLOW WINDS TO 40 KNOTS WILL
BE POSSIBLE WITH THE STRONGER STORMS.

&&

.HYDROLOGY...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING WHICH MAY PRODUCE PERIODS OF MODERATE TO HEAVY
RAINFALL. SOME OF THE STORMS WILL BE SLOW MOVING. IF STORMS DEVELOP
OR MOVE OVER RECENT BURN SCARS...THERE WILL BE A SLIGHT CHANCE THAT
FLOODING PROBLEMS COULD RESULT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MEIER
LONG TERM....BAKER
AVIATION...MEIER
Hazardous weather outlook, Aug 14, 11:08 AM MDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1108 AM MDT SUN AUG 14 2011

COZ030>051-151200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1108 AM MDT SUN AUG 14 2011

...STRONG THUNDERSTORMS POSSIBLE OVER THE NORTHEAST CORNER THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

MONSOONAL MOISTURE WILL CONTINUE INCREASING OVER COLORADO TODAY
WHILE AN UPPER LEVEL DISTURBANCE ALSO CROSSES OVER THE STATE.
SCATTERED HIGH BASED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
FOOTHILLS AND ADJACENT PLAINS DURING THE AFTERNOON.  THESE STORMS
ARE EXPECTED TO PRODUCE GUSTY WINDS AND BRIEF RAINFALL.  LATER IN
THE AFTERNOON AND EVENING...AS THUNDERSTORMS SPREAD TO THE FAR
NORTHEAST PLAINS...THEY ARE EXPECTED TO BECOME STRONGER.
THUNDERSTORMS OVER LOGAN...SEDGWICK AND PHILLIPS COUNTIES WILL BE
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
THROUGH WEDNESDAY...WITH A GREATER CHANCE OF STORMS IN THE MOUNTAINS
ON MONDAY.  FOR THURSDAY AND BEYOND...GENERALLY DRY CONDITIONS WILL
PREVAIL UNDER A STRONG RIDGE OF HIGH PRESSURE.  LOOK FOR
TEMPERATURES TO REMAIN A FEW DEGREES ABOVE NORMAL THROUGH THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS OVER THE NORTHEAST CORNER OF THE STATE WILL
LIKELY BE NECESSARY THIS EVENING.

DANKERS/BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:55 PM MDTSevere Thunderstorm WarningBOUClear Creek, Park50 min
Aug 13, 9:03 PM MDTAreal Flood AdvisoryBOUPark117 min
Aug 13, 9:52 PM MDTAreal Flood AdvisoryBOUPark83 min
Aug 14, 3:39 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Weld32 min
Aug 14, 5:02 PM MDTAreal Flood AdvisoryBOUWashington118 min
Aug 14, 5:16 PM MDTSevere Thunderstorm WarningBOULogan29 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.